My good friend, Megan, has been such a blessing to our family during this newborn stage. She brought us several meals, is always eager to hold the baby even when she’s crying, change her diaper and rock her to sleep. When they say “it takes a village,” she is the kind of community and generousity you want in your life.
Anyway, I have been wanting to share more personal stories of health on this blog. As anyone who has been through chronic pain or unexplained illness or battled continuously against health issues knows, it’s crucial to hear that you are not alone. It is so encouraging to know others in a similar spot and be able to work through it together, even virtually.
Megan recently shared her health story on a podcast interview. Once I heard it, I knew I had to share it with you. While this story is specifically focused on her experience taking antidepressants, I related to it in so many ways- being so desperate to feel better and believing the doctors knew best, trusting that the pills they were giving me would be safe and healing, only to end up worse.
Megan’s story is full of the range of emotions that any of us go through when dealing with chronic pain or an unexplained illness: one day hopeful and the next filled with hopelessness. If you are in that place and looking for some encouragement today, or if you are on or considering taking antidepressants, you must listen to Megan’s story. Here’s a summary of what they discuss (from James Moore at Let’s Talk Withdrawal):
- How Megan had sleep difficulties and how her doctor prescribed an antidepressant for insomnia
- That Megan didn’t even know what she was taking was an antidepressant
- After 2 years, Megan started to think about coming off her medication. Her doctor at the time advised her to withdraw over 2 weeks after Megan had been taking the antidepressant for 2 years
- How Megan found the increase in suicidal thinking the most frightening effect of withdrawal but that she did not realise at the time that this was caused by stopping the drug
- How no one understood that what Megan was experiencing was caused by antidepressant withdrawal
- How doctors prescribed more medication to try and counter the symptoms of withdrawal
- How Megan had to go back on her antidepressant and double the dose to remove the withdrawal effects
- That the prospect of starting a family led Megan to consider stopping again and she then found an entire community of others who were struggling with the drugs themselves
- How, having realised that her initial attempt to stop was too fast, Megan then decided to change to a different anti anxiety medication
- How Megan planned to take four months to withdraw but still found this too fast and she experienced a wide range withdrawal effects
- How a doctor prescribed an additional three medications on top of the antidepressant and anti anxiety medication
- How those withdrawal effects forced Megan to go back up to 20mg of her antidepressant, meaning that Megan felt trapped
- How the website survivingantidepressants.org was a major resource that Megan used to help her maker her tapering plan
- That Megan used a compounding pharmacy to help her taper but it was expensive
- How sometimes withdrawal effects can recur years after someone has stopped an antidepressant
- How people should be very careful to recognize that suicidal thinking can arise from starting, changing dose or stopping an antidepressant
I’m so proud of Megan for being so vulnerable in sharing her story and for her persistence to trust God in finding healing someday. I hope you will also be encouraged by her outlook and reminded of how important it is to always do your own research before taking pharmaceuticals- they all have side effects.